Tylenol and asthma? We await more data with bated breath

Related articles

The use of the common pain reliever acetaminophen (Tylenol) may be linked to increases in asthma symptoms, according to a new review published in the journal Pediatrics. Although acetaminophen is generally known as one of the safest drugs on the market, this finding may cause some parents and patients, particularly those who are susceptible to breathing disorders, to reevaluate the benefits and risks of this medication.

In his review of a variety of studies of both children and adults, Dr. John McBride, director of the Robert T. Stone Respiratory Center at Akron Ohio Children s Hospital, found that young children between the ages of 6 and 7 who took acetaminophen between once a year and once a month had a 61 percent higher rate of asthma, compared to children who did not take any. Those who took acetaminophen more than once a month were more than three times as likely to have asthma.

Even among adults, there appears to be a relationship, with weekly acetaminophen use linked to a nearly double increased risk of asthma. Dr. McBride goes on to state, I think we owe it to our patients and their parents to make It clear that maybe acetaminophen is bad.

ACSH's Dr. Josh Bloom, however, takes issue with such statements. If doctors are going to tell people that Tylenol might be bad, then what will this accomplish except just confuse them? And what are the alternatives, then, for pain control? He adds, NSAIDS have significant gastrointestinal liability, and opiates have their own set of problems. Even in 2011, there are still few options for pain management that are safe, non-addictive, and effective."

Further, Dr. Bloom emphasizes that just because there is a relationship between two factors, that does not determine cause and effect. It is well known that colds and other upper respiratory infections exacerbate asthma, sometimes badly, he says. Since many people take acetaminophen for the aches and pains that accompany such infections, when an asthmatic is affected, it might appear that the flare-up is drug related, even though the upper respiratory infection is causing the flare-up, not the medication.

ACSH's Dr. Gilbert Ross offers an alternative explanation: The apparent dose effect children who take acetaminophen more frequently have a higher risk of asthma adds some weight to the evidence that acetaminophen may have some causal effect on asthma. He notes, All of the fever reducers have some risk of exacerbating asthma aspirin, ibuprofen, and now acetaminophen as well. Parents and caregivers should be aware of this."